Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Topeka, KS

April 2, 2025Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 2, 2025, 1:18 AM CDT for Pottawatomie County, Kansas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2025, 1:18 AM CDT (06:18 UTC)
Expired
Apr 2, 2025, 2:54 AM CDT
In force
96 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS53 KTOP 020618
FFWTOP
KSC149-020815-
/O.NEW.KTOP.FF.W.0003.250402T0618Z-250402T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
118 AM CDT Wed Apr 2 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Pottawatomie County in northeastern Kansas...

* Until 315 AM CDT.

* At 118 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 5.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Blaine, Olsburg, Wheaton and Tuttle Creek Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3957 9615 3930 9664 3932 9665 3933 9665
      3933 9666 3934 9667 3936 9669 3937 9668
      3937 9670 3940 9672 3957 9655

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
415 
WGUS73 KTOP 020754
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
254 AM CDT Wed Apr 2 2025

KSC149-020804-
/O.CAN.KTOP.FF.W.0003.000000T0000Z-250402T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawatomie KS-
254 AM CDT Wed Apr 2 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN POTTAWATOMIE 
COUNTY...

The Flash Flood Warning has been replaced with a Flood Warning in 
effect until 9:30 am CDT.

&&

LAT...LON 3957 9615 3930 9664 3932 9665 3933 9665
      3933 9666 3934 9667 3936 9669 3937 9668
      3937 9670 3940 9672 3957 9655

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 12:21 AM CDT, 57 minutes earlier. Its key messages:

  • Thunderstorms are expected to develop this evening and overnight, with the potential for severe weather. Large hail, damaging winds, and tornadoes are all possible with these storms.
  • Gusty south winds with some occasional 45mph gusts remain possible into late this evening.
  • Temperatures trend cooler and below average late this week into early next week.
Area forecast discussion, Apr 2, 12:21 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1221 AM CDT Wed Apr 2 2025

.KEY MESSAGES...

- Thunderstorms are expected to develop this evening and overnight,
with the potential for severe weather. Large hail, damaging winds,
and tornadoes are all possible with these storms.

- Gusty south winds with some occasional 45mph gusts remain possible
into late this evening.

- Temperatures trend cooler and below average late this week into
  early next week.

&&

.DISCUSSION...
Issued at 252 PM CDT Tue Apr 1 2025

A 988mb surface low pressure system has developed along the KS/CO
border in response to a lead perturbation ejecting out of the
broader upper troughing pattern encompassing the western CONUS.
Moisture has been slowly advecting northward with 50+ dew points
having made it into south central KS and 60+ dew points still along
and south of the Red River Valley as of 19Z. Moisture transport
should happen more quickly later this afternoon and especially into
the early evening as the LLJ starts to pick up.

As we head into the evening and overnight hours, there are two areas
of convective initiation and evolution that we'll need to monitor.
The first is with more isolated supercells that may develop along a
sharpening dryline in south central KS and move northeastward into
east central KS, and the second is with storms developing in north
central KS as the cold front eventually catches up to the dryline.
The HRRR has consistently been the most aggressive solution, and the
18Z run has even started to develop some initial supercells in north
central KS before they congeal into a line later tonight. Starting
with the isolated cells further south, there remains lower
confidence in these storms having much of an impact on east central
KS. This is due to the fact that they would be moving into a less
favorable environment for surface-based storms as they move further
north and east into the open warm sector. Even so, plentiful shear
exists in the environment to keep any storm going that develops.
While coverage of storms would be isolated with anything that comes
from south central KS or northern OK, if a storm can maintain itself
as it moves into our area, this would pose the greatest risk for a
strong tornado, as well as large hail and damaging wind. Timing for
this aspect of the severe weather threat could be as early as 7pm,
but probably mostly in the 8-11pm time frame.

The most probable impact we are monitoring is associated with the
second area described above. Again, the HRRR has recently become the
most robust in developing some discrete cells initially around 00-
01Z as the cold front catches up to the dryline. As we get closer to
03-04Z, storms should grow upscale into a line and move east through
the overnight hours, likely not reaching far eastern areas until
after 4am. Wind damage would likely be the main threat with these
late night storms, but cannot rule out a brief tornado spinning up
along the leading edge of the line as it develops into a QLCS. This
is especially the case earlier on in the event towards north central
KS, whereas further east the line should weaken with time. Storms
should exit the area around sunrise.

The broad upper troughing pattern remains in place through the end
of the week, and some perturbations within that pattern keep some
additional rain chances particularly on Friday into Saturday. A cold
front Saturday into Sunday looks to usher in a much cooler air mass
late this week into early next week. Morning lows could dip near or
below freezing Sunday and Monday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1221 AM CDT Wed Apr 2 2025

Main concern is a convective line of storms that will move
through the terminals. Expect mvfr cigs with mvfr to ifr vsbys
as they move through the terminals. Expect main activity at MHK
between 07Z-09Z and for TOP and FOE from 09Z-11Z. Winds will
continue around 15-18kts with gusts to 28kts form the south then
veer to the southwest behind the surface front from the
southwest 12-14kts with some gusts through 22Z around 24kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT early this morning for KSZ008-
KSZ009-KSZ010-KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-
KSZ037-KSZ038-KSZ054.

&&

DISCUSSION...Picha
AVIATION...53
Hazardous weather outlook, Apr 1, 7:28 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
728 PM CDT Tue Apr 1 2025

KSZ011-012-024-026-039-030030-
Nemaha-Brown-Jackson-Jefferson-Shawnee-
728 PM CDT Tue Apr 1 2025

...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to around 40 to 45 mph are expected
from through this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ040-055-056-058-059-030030-
Douglas-Osage-Franklin-Coffey-Anderson-
728 PM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to around 40 to 45 mph are expected
from through this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>023-034>036-038-030030-
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Wabaunsee-
728 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 92 IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to 45 mph are expected from through
this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ037-054-030030-
Morris-Lyon-
728 PM CDT Tue Apr 1 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

Strong and gusty south winds up to 45 mph are expected from through
this evening.

Thunderstorms will move east across the region this evening and late
tonight. Severe thunderstorms are possible, with the strongest
activity capable of large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 1, 10:40 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
1040 PM CDT Tue Apr 1 2025

KSZ056-020415-
Franklin-
1040 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN COUNTY THROUGH 1115 PM
CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Princeton, moving northeast at 55 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Rantoul, Williamsburg, Ottawa, Princeton, and Wellsville.

This includes Interstate 35 between mile markers 168 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Kansas.

&&

LAT...LON 3870 9506 3869 9507 3847 9507 3842 9525
      3839 9551 3853 9551 3874 9526 3874 9506
TIME...MOT...LOC 0339Z 237DEG 47KT 3854 9523

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, Apr 1, 11:07 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1107 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     Hail             5 SSW Manchester        39.02N 97.37W
04/01/2025  M1.50 Inch       Dickinson          KS   Emergency Mngr

            Corrects previous hail report from 5 SSW
            Manchester. Corrects previous hail report
            from 5 SSW Manchester. Hail completed
            covered the roadway on K-18 - making the
            road slick.

&&

JP
Local storm report, Apr 1, 11:16 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1116 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Dmg     3 S Manchester          39.05N 97.33W
04/01/2025                   Dickinson          KS   Trained Spotter

            Line of trees down.

&&

BD
Local storm report, Apr 1, 11:17 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
1117 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Hail             3 S Manchester          39.05N 97.33W
04/01/2025  M1.25 Inch       Dickinson          KS   Public

            Hail almost completely covering the ground.

&&

BD
Local storm report, Apr 1, 11:35 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1135 PM CDT Tue Apr 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Hail             3 E Oneida              39.87N 95.88W
04/01/2025  E1.50 Inch       Nemaha             KS   Public

&&

JP
Local storm report, Apr 2, 12:22 AM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1222 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     Tstm Wnd Gst     1 E Everest             39.68N 95.41W
04/02/2025  M62 MPH          Brown              KS   Public

            Public weather station.

&&

ng

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:00 PM CDTSpecial Weather StatementTOPRepublic30 min
Apr 1, 8:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa37 min
Apr 1, 8:42 PM CDTSpecial Weather StatementTOPRepublic33 min
Apr 1, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic26 min
Apr 1, 8:53 PM CDTTornado WarningTOPOttawa22 min
Apr 1, 8:59 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Ottawa46 min
Apr 1, 9:06 PM CDTTornado WarningTOPDickinson, Ottawa24 min
Apr 1, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic15 min
Apr 1, 9:25 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington17 min
Apr 1, 9:27 PM CDTTornado WarningTOPClay, Dickinson, Geary33 min
Apr 1, 9:28 PM CDTSpecial Weather StatementTOPAnderson17 min
Apr 1, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Geary, Pottawatomie, Riley48 min
Apr 1, 9:45 PM CDTSpecial Weather StatementTOPLyon30 min
Apr 1, 9:51 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa39 min
Apr 1, 10:06 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage39 min
Apr 1, 10:17 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha58 min
Apr 1, 10:25 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley50 min
Apr 1, 10:26 PM CDTTornado Warning Tornado observedTOPDickinson, Ottawa34 min
Apr 1, 10:40 PM CDTSpecial Weather StatementTOPFranklin35 min
Apr 1, 10:45 PM CDTAreal Flood AdvisoryTOPClay, Dickinson, Geary, Ottawa, Riley3 hr
Apr 1, 10:55 PM CDTTornado WarningTOPClay, Dickinson20 min
Apr 1, 11:10 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Jackson, Nemaha, Pottawatomie50 min
Apr 1, 11:13 PM CDTFlash Flood WarningTOPClay, Geary, Riley4 hr
Apr 1, 11:14 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Marshall, Pottawatomie, Riley46 min
Apr 1, 11:40 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa35 min
Apr 1, 11:40 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown50 min
Apr 1, 11:55 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley35 min
Apr 2, 12:03 AM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa3 hr
Apr 2, 12:13 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
Apr 2, 12:13 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley32 min
Apr 2, 12:34 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie26 min
Apr 2, 12:38 AM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa22 min
Apr 2, 1:21 AM CDTSpecial Weather StatementTOPDickinson24 min
Apr 2, 1:32 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley28 min
Apr 2, 2:52 AM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Jackson, Marshall, Nemaha and 3 more7 hr
Apr 2, 3:19 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee26 min
Apr 2, 3:39 AM CDTSevere Thunderstorm WarningTOPLyon36 min
Apr 2, 4:01 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage59 min
Apr 2, 4:37 AM CDTSevere Thunderstorm WarningTOPCoffey23 min
Apr 2, 4:54 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage51 min
Apr 2, 7:47 AM CDTRiver Flood WarningTOPRiley8 hr
Apr 2, 10:11 AM CDTAreal Flood WarningTOPPottawatomie6 hr
Apr 2, 10:43 AM CDTRiver Flood WarningTOPPottawatomie13 hr
Apr 2, 4:05 PM CDTRiver Flood WarningTOPDickinson16 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.